Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

What causes pain in the knee while sitting or lying down?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2001
Answered : 10406 Questions
Question
I'm 70 and have recently been moving heavy boxes up and down stairs in the course of house moving. I now have pain on the top of my left knee around the area where the bone begins from my thigh. Pain is moderate and dissipates when sitting or laying down. Very uncomfortable climbing stairs. Icing helps but pain returns after its removal. Is there an over the counter medication I can take? Advil doesn't help much.
Fri, 27 Apr 2018 in Bones, Muscles and Joints
 
 
Answered by Dr. Michelle Gibson James 27 minutes later
Brief Answer:
PRICE-mm-- protect, rest, ice, compression, elevation, meds, modalities

Detailed Answer:
HI, thanks for using healthcare magic

There is an acronym that is used to help with soft tissue injuries (injuries to the muscles, ligaments and associated structures) and also minor joint injuries-- P.R.I.C.E--MM.

It may be helpful for you. The first letter stands for protect from further injury and the second letter for rest-- these go hand in hand.

You would need to, if possible, stop or reduce any activities that caused or worsened the trauma. This may not be possible since you are moving but as much as possible, the injured area needs to be rested or it will not improve despite medication.

I-- ice therapy--- an ice compress or cold compress on the area 2 to 3 times a day for 10 to 15 mins, would help as well

C- if the area is swollen, wearing a bandage may be helpful to reduce the swelling, swelling worsens the discomfort

E- elevation of the leg- again this is mainly helpful if there is swelling

MM- medication, modalities (Eg physio for persons with long term issues or where there is a very significant problem)
If the ibuprofen is not working for you, you can try voltaren or cataflam or aleve along with topical diclofenac.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor